New Insights On Cause Of Anaphylaxis Following COVID-19 Vaccination (Medicine)

On the first day of the UK campaign for COVID-19 vaccination, there were reports of two cases of anaphylaxis–a severe, potentially life-threatening allergic reaction–within minutes of administration of the Pfizer/BioNTech mRNA vaccine. Subsequently further cases of suspected anaphylaxis to the Pfizer vaccine were reported. A new report published in Clinical & Experimental Allergy reveals that an allergy to the ingredient polyethylene glycol (PEG) is a cause of anaphylaxis to the vaccine. However, this is in the context of millions of doses safely administered.

The authors note that very few people are allergic to PEG, and they provide a guide to identifying those who are at risk. “This preliminary report confirms PEG as a cause of anaphylaxis to the Pfizer/BioNTech vaccine, for the first time,” they wrote. “COVID-19 vaccine anaphylaxis and PEG allergy are both rare, so proof of PEG as the cause in one case of vaccine anaphylaxis is important. However, it is important to emphasise that PEG allergy is rare and that COVID-19 vaccines remain safe.”

URL Upon Publication: https://onlinelibrary.wiley.com/doi/10.1111/cea.13874


Reference: Sellaturay, P., Nasser, S., Islam, S., Gurugama, P. and Ewan, P. (2021), Polyethylene glycol (PEG) is a cause of anaphylaxis to the Pfizer/BioNTech mRNA COVID‐19 vaccine. Clin Exp Allergy. Accepted Author Manuscript. https://doi.org/10.1111/cea.13874


Provided by Wiley

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s